Alert archive / Washington / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 33, NWS Spokane, WA

July 10, 1998Lincoln County, Spokane County, Stevens County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jul 10, 1998, 10:32 PM PDT for Lincoln County, Spokane County, Stevens County, Washington. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 1998, 10:32 PM PDT (05:32 UTC)
Expired
Jul 10, 1998, 11:35 PM PDT
In force
63 min
Issued by
NWS Spokane, WA
Area
Whole counties

Counties Lincoln County, WA, Spokane County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 29 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 11:03 PM PDTThunderstorm Wind 50(Geg)Spokane Intl Ar, WAFairchild AFB, Geiger Field and the NWS office reported 58 mph winds. a funnel cloud sighted at NWS office.
Jul 10, 11:08 PM PDTThunderstorm WindSprague, WApower lines down in RV park

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 5:15 PM PDTSevere Thunderstorm WatchSPC6 hr
Jul 10, 9:00 PM PDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 5.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 1998-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 1998-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1962 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

276 
WUUS1 KGEG 110531 RRA
SVRGEG
WAC043-063-065-110635-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
1032 PM PDT FRI JUL 10 1998

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LINCOLN COUNTY IN EAST CENTRAL WASHINGTON
  SPOKANE COUNTY IN EAST CENTRAL WASHINGTON
  SOUTHEASTERN STEVENS COUNTY IN NORTHEASTERN WASHINGTON

* UNTIL 1135 PM PDT

* AT 1030 PM PDT... SEVERE THUNDERSTORM INDICATED 19 MILES WEST OF
  CHENEY OR 13 MILES SOUTHWEST OF REARDAN... BY NATIONAL WEATHER
  SERVICE DOPPLER RADAR... MOVING NORTHEAST 40 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  REARDAN BY 1045 PM PDT
  CHENEY BY 1050 PM PDT
  AIRWAY HEIGHTS BY 1100 PM PDT
  SPOKANE BY 1110 PM PDT

REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

BA/MS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 7:30 PM PDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 10, 7:30 PM PDT, 3 hours 2 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
730 PM PDT FRI JUL 10 1998

THINGS ARE STARTING TO GET MORE ACTIVE AS TROUGH CONTINUES
PROPAGATING EAST AND NORTH...AND IS BECOMING MORE NEGATIVELY TILTED.

WILL UPDATE ZONES.

DRIFE

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 060/080 054/082 6420
CQV 061/081 054/084 6530
S86 058/077 050/078 7631
COE 059/079 052/081 6631
WWP 057/075 048/079 7742
LWS 064/084 059/085 6420
MOS 057/076 053/080

.GEG...NONE.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:23 PM PDTSevere Thunderstorm WarningOTXAsotin62 min
Jul 10, 7:41 PM PDTSevere Thunderstorm WarningOTXGrant64 min
Jul 10, 7:56 PM PDTSevere Thunderstorm WarningOTXAdams64 min
Jul 10, 8:40 PM PDTSevere Thunderstorm WarningOTXLincoln65 min
Jul 10, 8:47 PM PDTSevere Thunderstorm WarningOTXGrant48 min
Jul 10, 9:11 PM PDTTornado WarningOTXAdams64 min
Jul 10, 9:19 PM PDTSevere Thunderstorm WarningOTXFerry, Okanogan61 min
Jul 10, 9:33 PM PDTSevere Thunderstorm WarningOTXLincoln, Spokane62 min
Jul 10, 11:12 PM PDTTornado WarningOTXSpokane48 min
Jul 10, 11:33 PM PDTSevere Thunderstorm WarningOTXPend Oreille, Spokane67 min
Jul 11, 12:00 AM PDTTornado WarningOTXPend Oreille, Spokane60 min

Nearby

Severe Thunderstorm Warnings in Washington, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.